The patient in this case presented to the medical center with acute gout and what appeared to be infected skin on the left big toe. The case revolves around the allegations that the defendant was over-prescribing medications, which resulted in a severe bowel hemorrhage of the patient. This then lead to hemorrhagic shock, cardiac arrest and death. The medications prescribed included Indocin, Solumedrol and Colchicine.
Did the physician prescribe medication outside the standard of care for gout? Did such dosages result in the ultimate demise of the patient? Did the physician meet the standard of care while treating the patient? Could the outcome have been different?
AMFS expert (Internal Medicine specialist) reviewed this matter and provided the following opinion:
It has been brought to my attention that the patient presented to the center with acute gout of his left toe along with a cellulitis. Ultimately, the patient suffered a gastrointestinal bleed and presumably died from complications of his illness. In September the patient presented to the emergency room with complaints of pain in the great toe of his left foot. After an emergency room diagnostic work up, the patient was diagnosed with gout and cellulitis of the great toe. Review of the emergency room records reveals that the patient had swelling and erythema of the great toe left foot. Vital signs show a temperature of 102.4 F and a white blood cell count of 15.33. The initial assessment and plan diagnosed him with Fever and Acute Gout. Interestingly enough also was that the blood glucose was 151 and uric acid level of ten (10). After review of the diagnosis with the family decision was reached that hospital placement was in the patient’s best interest, safety and well being.
As an inpatient at the center, the patient was treated with IV methyPREDNISolone (Solumedrol) as well as oral Allopurinol, Aspirin, Rocephin, Vancomycin, colchicine, Indomethacin as treatment for his acute problem. Also he received a single IV dose of ketorolac (Toradol) on 9/23 in the emergency room for his pain. The following day his white blood cell count had dropped from 15,000 to 13,000. Additionally on the day following admission review of the patient chart and medical examination, an orthopaedic consult was obtained to evaluate the patient. Orthopaedics decided to continue with the present medical treatment plan. After two inpatient days decision was made to discharge the patient to his home for his continued treatment of both the gout and cellulitis. Unfortunately the patient bounced back to the emergency room with acute onset vomiting bright red blood and grossly bloody diarrhea. On admission he underwent EGD and colonoscopy which noted some abnormal findings but no definite signs of active bleeding. Appropriately patient was treated with transfused blood products, IV Protonix and Octreotide. Despite these measures, his medical condition continued to deteriorate and suffered two tonic-clonic seizures. Subsequently, the patient became unresponsive and suffered a cardiac arrest. The patient was “coded” three times, intubated and started on pressors for hemodynamic support. As a result, the patient went into multi organ system failure and critical care/pulmonary consultation was obtained to assist in his care. At the time of consultation, he was on four pressors for hemodynamic support and had poor neurological status. Additional medical diagnosis at the time were metabolic acidosis from shock, acute respiratory failure requiring mechanical ventilation and pulmonary edema secondary to volume overload. Prognosis was regarded as extremely poor and he was not expected to survive. Ultimately, the patient died from complications of multi organ failure.
Thus the ultimate question I am asked to review was if the patient’s acute hemorrhagic blood loss from his GI bleed resulted in vascular compromise, shock and death. After review of the patient’s medical record it is apparent that the patient received multiple medications that would increase his chances of developing a GI bleed. First and foremost was the combination of IV solumedrol along with oral indomethacin and aspirin. The first medication to address is that of solumedrol. In a meta-analysis published in the British Medical Journal 2014 corticosteroids increased the risk of gastrointestinal bleeding or perforation by 40% and the risk was increased for hospitalized patients. Concomitant use of systemic steroids with high doses of NSAIDs has been found to be associated with a 12 fold increase risk of gastrointestinal complications. In this case, not only did he receive IV solumedrol but he also was placed on indomethacin and aspirin. Both indomethacin and aspirin are NSAIDs. Low dose aspirin alone has been associated with an increased risk for gastrointestinal ulceration and bleeding. The risk of gastrointestinal or upper gastrointestinal bleeding or perforation increases around two fold with the use of oral steroids or low dose aspirin, and increases around four fold with use of nonaspirin nonsteroidal anti-inflamatory drugs. Also acetaminophen at daily doses of 2000 mg and higher has also been associated with increased risk. Whenever possible, anti-inflammatory drugs should be given in monotherapy and at the lowest effective dose to reduce the risk of upper gastrointestinal complications.
Treatment of gout attacks is done to reduce pain, inflammation and disability quickly and safely. Deciding which medications to use is based on several factors, including a person’s risk of bleeding, kidney health whether there is a past history of an ulcer in the stomach or small intestine. NSAIDs are used to reduce joint swelling and should be started early as possible in the attack. Colchicine may be prescribed instead of an NSAIDs and does not increase the risk of ulcers. Typical side effects of colchicine include diarrhea, nausea, vomiting and crampy abdominal pain. Corticosteroids may be used if NSAIDs and colchicine cannot be used. Typically with only one joint involved they should be injected into the affected joint. When multiple joints are involved in the attack, corticosteroids may be given as an injection or pills. It is best to consider steroids in the absence of infection Allopurinol is the most utilized medication for uric acid lowering and typical side effects include rash, lowered white blood cell count and platelet counts, diarrhea and fever. Indomethacin is one of the more potent NSAIDs in use. One of the highest risk NSAIDs is Ketorolac (Toradol) which was given in the emergency room during the initial presentation. Now once again is time to review the aforementioned question as to the patient: Did the GI bleed result in hemodynamic compromise that lead to hemorrhagic shock and death.
After review of the medical records it is in my professional opinion that the combination of IV solumedrol, inomethacin, and aspirin ultimately resulted in the GI bleed that lead to his untimely death. From a standard of care standpoint, several medical errors in decision making and treatment resulted in his death. In this patient’s case, the acute attack of gout was limited to his great toe. Since multiple joints were not involved in the current case, the more appropriate course of action would have been corticosteroid injection into the affected joint. Repeated doses of IV corticosteroids would not have been warranted in this situation. One can question intrarticular steroid injection in this case due to the fact there was some concern that the patient had cellulitis as well in the toe. However the occurrence of cellulitis and an acute attack of gout is extremely rare. The addition of IV corticosteroids (solumedrol) in the current case was high risk due to the fact the patient had several risk factors for developing a GI bleed. Add on top of that the 12 fold increase of gastrointestinal complications when systemic steroids are used in conjunction with NSAIDs. The NSAIDs in this case include indomethacin, aspirin and Ketorolac. In the general population the risk of GI bleeding with conventional NSAIDs is 1%. In those using aspirin concurrently as preventive medicine is the risk is 1.5%. In this case as mentioned above, the risk of GI bleed was 12 fold higher due to the combination of corticosteroids and NSAIDs. Multiple NSAIDs.
In summary, it is without doubt in my professional opinion that this patient died due to complications from a GI bleed that was caused by the reckless use of multiple NSAIDs in the treatment of his acute gout attack. The complications included hemodynamic compromise, shock, cardiac arrest, multiple organ failure and ultimately death. Truly in this case death could have been avoided if the physicians in the care of this patient had followed standard of care guidelines for the acute treatment of gout and been judicious with their use of NSAIDs.
The medical expert witness partner for attorneys serious about building a winning case
AMFS is your trusted source for highly-qualified medical expert witnesses. After pioneering the field nearly three decades ago, we’re continuing to redefine medical expert witness services by providing value far beyond a referral alone.
Our Physician Medical Directors know what it takes to build a strong case. Our medical expert witnesses leave no doubt. And our case managers streamline billing and logistics every step of the way, letting you focus on what you do best: constructing your winning case. Explore why AMFS clients expect more from their medical expert witnesses—and get it.